Alert archive / South Dakota / Tornado Warnings in 2005
Tornado Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Sep 7, 2005, 7:18 PM MDT for Pennington County, South Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2005, 7:18 PM MDT (01:18 UTC)
- Expired
- Sep 7, 2005, 8:15 PM MDT
- In force
- 57 min
- Issued by
- NWS Rapid City, SD
- Area
- Counties, with a storm outline in the text
County Pennington County, SD
The radar
The Rapid City radar (KUDX), 56 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 7:30 PM MDT | HAIL 1.75 | 12 N Wall, SD | |
| Sep 7, 7:30 PM MDT | HAIL 1.75 | 5 W Grindstone, SD | HAIL WHITENED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KUNR 080119 TORUNR SDC103-080215- /O.NEW.KUNR.TO.W.0021.050908T0118Z-050908T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 718 PM MDT WED SEP 7 2005 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN PENNINGTON COUNTY IN WEST CENTRAL SOUTH DAKOTA * UNTIL 815 PM MDT(915 PM CDT) * AT 714 PM MDT(814 PM CDT)...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CREIGHTON...OR 29 MILES NORTHWEST OF PHILIP...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... AREAS EAST OF CREIGHTON... ANOTHER SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF CREIGHTON. BASEBALL SIZE HAIL AND DAMAGING WINDS ARE POSSIBLE FROM BOTH THUNDERSTORMS. TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LAT...LON 4438 10225 4411 10227 4404 10201 4446 10199 $$ CARSTENS
2 follow-up statements
000 WWUS53 KUNR 080136 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 735 PM MDT WED SEP 7 2005 SDC103-080215- /O.CON.KUNR.TO.W.0021.000000T0000Z-050908T0215Z/ PENNINGTON SD- 735 PM MDT WED SEP 7 2005 ...A TORNADO WARNING CONTINUES FOR NORTHEASTERN PENNINGTON COUNTY UNTIL 815 PM MDT... AT 729 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF WALL...OR 21 MILES WEST OF PHILIP...MOVING EAST AT 10 MPH. HAIL TO THE SIZE OF BASEBALLS IS ALSO LIKELY FROM THIS STORM. TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS. LAT...LON 4438 10225 4411 10227 4404 10201 4446 10199 $$ CARSTENS
000 WWUS53 KUNR 080215 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 815 PM MDT WED SEP 7 2005 SDC103-080225- /O.EXP.KUNR.TO.W.0021.000000T0000Z-050908T0215Z/ PENNINGTON SD- 815 PM MDT WED SEP 7 2005 ...THE TORNADO WARNING FOR NORTHEASTERN PENNINGTON COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 814 PM MDT...DOPPLER RADAR INDICATED THE THUNDERSTORM HAS MOVED FROM THE AREA...SO THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 4438 10225 4411 10227 4404 10201 4446 10199 $$ CARSTENS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Sep 7, 2:50 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Sep 7, 2:50 PM MDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT WED SEP 7 2005 .DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EAST CENTRAL WY WITH WEAK FRONTAL BOUNDARY STRETCHING ACROSS THE BLACK HILLS AREA INTO NORTHERN NEB. DEWPOINTS EAST OF THE BOUNDARY ARE CREEPING UP THRU THE 50S AND INTO THE LOWER 60S. LOW CLOUDS HAVE DISSIPATED FOR THE MOST PART WITH SOME SUNSHINE ACROSS THE AREA. TEMPS NOW SURGING UP THRU THE 70S AND INTO THE LOWER 80S. UPPER LEVEL ANALYSIS SHOWS LOW OFF NORTHERN CA COAST WITH ZONAL FLOW ACROSS THE NORTHERN HIGH PLAINS. RUC AND LAPS ANALYSIS SHOWING CONVECTIVE CAP SLOWLY ERODING ACROSS THE HILLS AND NORTHEAST WY...WHERE SUN HAS BEEN SHINING FOR GOOD PART OF THE DAY. REGIONAL RADARS SHOWING STORMS FIRING FURTHER SOUTH AND WEST ACROSS THE WY AND CO MOUNTAINS THIS AFTERNOON AND MOVING INTO NEB PANHANDLE. MODELS IN DECENT AGREEMENT WITH SYNOPTIC FEATURES...BUT DIFFER SOME ON MESOSCALE SPECIFICS...AS WOULD BE EXPECTED WITH THIS TYPE OF WEATHER PATTERN. EXPECT ATMOS TO CONTINUE TO DESTABILIZE LATE THIS AFT WITH MLCAPES OF 2000+ J/KG POOLING JUST EAST OF THE HILLS. THE ONLY THING THAT APPEARS TO BE HOLDING THIS BACK FROM BEING A SIGNIFICANT SEVERE WX EVENT IS THE LACK OF STRONG UPPER LEVEL FORCING. BUT WHEN CAP ERODES LATE THIS AFTERNOON ACROSS THE BLACK HILLS AREA...IT SHOULD NOT TAKE A LOT OF LIFT TO GET AT LEAST A FEW STORMS GOING. SEVERE THREAT APPEARS TO BE MOST FAVORABLE OVER AND EAST OF THE HILLS...WHERE MOISTURE CONVERGENCE AND BETTER SHEAR WILL BE IN PLACE. WOULD EXPECT AT LEAST A STORM OR TWO TO BECOME SEVERE...WITH LARGE HAIL THE MAIN THREAT. A MILDER NIGHT IS EXPECTED WITH LOW LEVEL MOISTURE HANGING AROUND...LOWS IN THE 50S TO LOWER 60S. RIDGE WILL BUILD OVER THE PLAINS STATES THURSDAY AND FRIDAY... WARMING TEMPS BACK TO NEAR RECORD LEVELS BY FRIDAY. HIGHS SHOULD BE NEAR 100 EAST OF THE HILLS ON FRIDAY. THIS SHOULD HELP NEGATE THUNDERSTORM DEVELOPMENT FOR THE MOST PART...BUT WILL INCLUDE SOME VERY LOW CHANCES THU AFT AND NIGHT ACROSS WESTERN SD AS LOW LEVEL SOUTHERLY JET CRANKS UP. AS RIDGE SHIFTS EAST LATE FRIDAY AND SATURDAY...UPPER FLOW WILL TURN SOUTHWESTERLY OVER THE ROCKIES AND HIGH PLAINS. COLD FRONT IS EXPECTED TO CROSS THE AREA SOMETIME ON SATURDAY...TIMING IS STILL A BIT UNCERTAIN. WITH SOUTHWEST FLOW AND FRONT IN THE AREA...WILL KEEP AT LEAST SOME LOW CHANCES FOR SHOWERS AND STORMS FRIDAY NIGHT THRU SATURDAY NIGHT. .EXTENDED...UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL PRODUCE SOUTHWEST FLOW OVER THE NORTHERN PLAINS THROUGH MOST OF THE EXTENDED FORECAST. A SERIES OF SHORTWAVES WILL BE EJECTED OUT OF THE TROUGH AND PROGRESS ACROSS THE FORECAST AREA DURING THE PERIOD. TIMING AND PLACEMENT OF THESE SHORTWAVES IS TRICKY...THEREFORE HAVE NOT CHANGED CURRENT BROADBRUSHED POPS. LATEST MODELS TRYING TO PROGRESS UPPER TROUGH OVER THE AREA BY MIDDLE OF NEXT WEEK. IF THIS PLAYS OUT...COOLER TEMPS AND A CONTINUED CHANCE OF PRECIP WOULD BE THE RESULT. HAVE BUMPED TEMPS DOWN A FEW DEGREES DURING THAT TIME PERIOD. && .AVIATION...THERE WILL BE SOME LOCAL MVFR CONDITIONS WITH GUSTY WINDS THROUGH THURSDAY MORNING IN THE VICINITY OF THUNDERSTORMS...OTHERWISE VFR CONDITIONS ARE EXPECTED. ISOLATED THUNDERSTORMS MAY AFFECT PORTIONS OF ALL TWEB ROUTES THROUGH THE FORECAST PERIOD...WITH TWEB ROUTE 258 EXPERIENCING SLIGHTLY MORE COVERAGE WITH SCATTERED THUNDERSTORMS. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Sep 7, 6:45 AM MDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 645 AM MDT WED SEP 7 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 645 AM MDT (745 AM CDT) WED SEP 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL LATE THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND ALL OF WESTERN SOUTH DAKOTA. THE BEST CHANCE OF SEVERE WEATHER IS EXPECTED IN PENNINGTON...CUSTER...FALL RIVER...AND SHANNON COUNTIES. THE ATMOSPHERE WILL BE MOIST AND UNSTABLE ACROSS THE BLACK HILLS AREA THIS AFTERNOON. IN ADDITION...LOW PRESSURE WILL DEVELOP ACROSS EASTERN WYOMING...WHICH WILL HELP TRIGGER THUNDERSTORMS OVER THE BLACK HILLS AND ADJACENT PLAINS. SOME OF THESE STORMS MAY PRODUCE VERY LARGE HAIL...AND AN ISOLATED TORNADO IS ALSO POSSIBLE TO THE SOUTHEAST OF RAPID CITY. THE THUNDERSTORMS ARE EXPECTED TO MOVE INTO CENTRAL SOUTH DAKOTA THIS EVENING...WITH THE POSSIBILITY OF LARGE HAIL AND A FEW DAMAGING WIND GUSTS CONTINUING THROUGHOUT THE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL PERSIST THURSDAY INTO THE WEEKEND... WITH A FEW STRONG STORMS POSSIBLE THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. BUNKERS
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 6:42 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Pennington | 63 min |
| Sep 7, 7:40 PM MDT | Tornado Warning | UNR | Haakon, Jackson | 65 min |
| Sep 7, 7:57 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Ziebach | 44 min |
| Sep 7, 8:24 PM MDT | Flash Flood Warning | UNR | Haakon, Jackson | 4 hr |
| Sep 7, 8:31 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 59 min |
| Sep 7, 9:28 PM MDT | Severe Thunderstorm Warning | UNR | Jackson | 77 min |
Nearby
Tornado Warnings in South Dakota, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.